Nebraska, 2007

High Wind in Nebraska, September 17, 2007

September 17, 2007 · NWS OAX · 1 event in 1 county or zone

Strong south winds developed over the area in response to low pressure organizing over the northern plains. A strong low level jet in place and a few light showers around helped mix down some stronger winds which produced an isolated report of winds in excess of 70 mph near Norfolk.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong south winds developed over the area in response to low pressure organizing over the northern plains. A strong low level jet in place and a few light showers around helped mix down some stronger winds which produced an isolated report of winds in excess of 70 mph near Norfolk. However, most winds across the area in northeast Nebraska this evening were in the 35 to 50 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 3:02 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 3:02 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
402 PM CDT MON SEP 17 2007

.DISCUSSION...
CONDITIONS ARE SETTING UP FOR EXTENSIVE THUNDERSTORM DEVELOPMENT AS
A SERIES OF SHORT WAVES EJECTS OUT OF WESTERN TROF...THE FIRST NOW
ON THE CO FRONT RANGE.  WARM MOIST AIR WILL BE IN PLACE AHEAD OF
CDFNT IN CENTRAL NEB...WHICH WILL BE MOVING E TONIGHT.  BOTH GFS AND
NAM BRING PW VALUES NEAR FRONT UP TO 1.75 INCHES OR BETTER TNGT
THROUGH TMRW AFTERNOON.  THIS SHOULD PRODUCE FAIRLY WIDESPREAD TSTMS
WITH HEAVY RAIN POTENTIAL AS FRONT MOVES SLOWLY SE.  SEVERE WEATHER
POTENTIAL IS LESS CLEAR.  CAP MAY TAKE A WHILE TO ERODE IN OUR AREA
THIS EVE AS TEMPS AS SOME CIN REMAINS IN PLACE.  TSTMS MOVING IN
FROM CNTRL NEB COULD PRODUCE SOME STRONG WIND LATER...BUT LOOKING
FOR MAINLY MULTICELL OR LINEAR DEVELOPMENT WITH LACK OF DIRECTIONAL
SHEAR AND MODEST CAPE.  SEVERE POTENTIAL TUE WILL DEPEND ON EXTENT
OF PRE FRONTAL PCPN AND HEATING IN THE AFTN.  CONTINUED EJECTION OF
SHORT WAVES INTO THE AREA WILL FAVOR MORE CLOUDS AND CHC TSTMS EVEN
SOUTH OF THE FRONT...WITH COOLER TEMPS THAN TODAY.

THERE MAY BE SOME LINGERING TSTMS IN THE SOUTH TUE NIGHT...BUT IT
LOOKS LIKE PRECIP SHOULD BE PUSHED SOUTH OF THE AREA BY MORNING...
WITH MOISTURE GETTING HUNG UP IN NRN KS.  EXPECT ENOUGH CLEARING
NORTH FOR A COOLER NIGHT.  SUNSHINE WED SHOULD KEEP DAYTIME TEMPS
AT OR ABOVE SEASONAL NORMALS.

RETURN FLOW WILL BRING MOISTURE NORTH AGAIN ON WED NIGHT.  KEPT A
CHC OF TSTMS IN FCST AS LOW LVL JET INCREASES AS WELL.

MODELS SUGGEST FRONTAL BOUNDARY WILL JUMP TO THE NORTH OF THE AREA
THU MORNING...PUTTING FIRMLY BACK IN THE WARM SECTOR.  HPC PROGS
KEEP US THERE THROUGH THE EXTENDED.  HOWEVER...MODELS ARE IN POOR
AGREEMENT.  STRONG SHORT WAVE TROUGH SKIRTING ACROSS SRN CANADA
MIGHT PUSH A FRONT INTO OUR AREA ON FRIDAY.  FRONTAL POSITIONS BY
NEXT MONDAY ARE ALSO UP FOR GRABS...AS MODELS DIFFER WILDLY ON THEIR
TIMING IN OPENING AND EJECTING A STRONG CLOSED LOW ON THE WEST COAST.
IN VIEW OF UNCERTAINTY...KEPT FORECAST CLOSE TO HPC GUID AND PREVIOUS
FCST...BUT MENTIONED A SLIGHT CHC OF RAIN N ON MONDAY FOR CONTINUITY
WITH NORTHERN NEIGHBORS.

&&

.AVIATION...

STRONG TO SEVERE TS POSSIBLE ALL TAF SITES...OFK/OMA/LNK...AFT
04Z/18...BUT MOST LIKELY AT OFK WITH WIND THREAT MOST PREVALENT AND
GUSTS 30-50KT LIKELY. SHOULD SEE STRONG TS ACTIVITY LAST THRU ABOUT
10Z-16Z WITH CONVECTIVE WIND SHEAR AND STRONG CROSS WINDS PROBABLE
AT OFK...AND POSSIBLE AT OMA/LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Sep 17, 4:57 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT MON SEP 17 2007

IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-088>093-
181300-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
557 PM CDT MON SEP 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA LATER THIS EVENING
AND ESPECIALLY OVERNIGHT. ALTHOUGH STORMS THIS EVENING COULD BRING
ISOLATED DAMAGING WIND GUSTS AND POSSIBLY SOME HAIL...THE BULK OF
THE STRONGEST STORMS SHOULD REMAIN SOUTHWEST THROUGH NORTHWEST OF
THE REGION.

THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE OVER THE REGION TUESDAY.
INTENSIFICATION IS POSSIBLE TUESDAY AFTERNOON WHEN A FEW SEVERE
STORMS ARE POSSIBLE. AGAIN DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
FROM THE STRONGER STORMS.

THE THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AN APPROACHING
COLD FRONT AIDED BY SEVERAL UPPER LEVEL DISTURBANCES THAT WILL
TRACK ACROSS THE PLAINS. THE FRONT SHOULD REMAIN WEST OF THE
REGION UNTIL LATE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA TUESDAY
NIGHT. STRONG OR SEVERE STORMS COULD LINGER OVER THE REGION
TUESDAY EVENING BEFORE THE ACTIVITY SHIFTS EAST OF THE REGION
TUESDAY NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AS WARMER AND MORE
MOIST AIR RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT STORM SPOTTER ACTIVATION MAY BE
NEEDED...ESPECIALLY LATE TUESDAY AFTERNOON AND EVENING.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-078-181300-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
SALINE-
557 PM CDT MON SEP 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TONIGHT. STORMS
THIS EVENING COULD PRODUCE DAMAGING WINDS AND POSSIBLY SOME LARGE
HAIL.

THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE OVER THE REGION
TUESDAY. INTENSIFICATION IS POSSIBLE TUESDAY AFTERNOON WHEN A FEW
SEVERE STORMS ARE POSSIBLE. AGAIN DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE FROM THE STRONGER STORMS.

THE THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AN APPROACHING
COLD FRONT AIDED BY SEVERAL UPPER LEVEL DISTURBANCES THAT WILL
TRACK ACROSS THE PLAINS. MODEST INSTABILITY AND WIND SHEAR THIS
EVENING COULD LIMIT THE OVERALL SEVERITY OF THE STORMS...BUT
LINEAR MULTICELL STORMS ARE EXPECTED WHICH COULD PRODUCE AREAS OF
HEAVY RAIN ALONG WITH THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA TUESDAY
NIGHT...HOWEVER THE STRONGEST STORMS SHOULD BE SOUTHEAST OF THE
REGION.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AS WARM AND MOIST
AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS
EVENING AND THEN POSSIBLY AGAIN TUESDAY AFTERNOON.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
September 17, 10:07 PM CST
Where
Madison forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

A wind gust of 76 mph was measured by the Norfolk ASOS. The winds caused some minor damage, limited mainly to near the airport where the ASOS was located. Winds over the rest of the area where apparently much less.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54587.